High Wind, Guadalupe Mountains of Culberson County
- When
- March 23, 5:51 PM MST to 6:01 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A mid level jet max associated with an upper level shortwave trough moved across the Guadalupe Mountains of West Texas. These winds mixed down to the surface of the higher terrain, resulting in strong westerly winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A mid level jet max associated with an upper level shortwave trough moved across the Guadalupe Mountains of West Texas. These winds mixed down to the surface of the higher terrain, resulting in strong westerly winds. A similar scenario took place the following day, as the main upper level trough moved over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 5:40 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT MON MAR 23 2009
.UPDATE...
BRIEF UPDATE THIS EVENING TO ALLOW MOST WARNINGS/ALL ADVISORIES
TO EXPIRE.
&&
.DISCUSSION...
WIND SPEEDS ACROSS SOUTHWEST TEXAS AND THE SOUTHEAST NEW MEXICO PLAINS THIS
EVENING HAVE DECREASED WITH THE ONSET OF SUNSET. THE LLJ WILL
CONTINUE TONIGHT ACROSS EASTERN PORTIONS OF THE CWA AHEAD OF A
PACIFIC COLD FRONT...WITH FROPA OCCURRING SOMETIME AROUND 9 TO 10Z
FOR MAF. THE CURRENT GRIDS LOOK GOOD. NO CHANGES WERE NEEDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 86 51 73 45 / 10 0 0 0
CARLSBAD NM 84 48 76 43 / 0 0 0 0
DRYDEN TX 87 58 83 52 / 0 0 0 0
FORT STOCKTON TX 92 52 82 50 / 0 0 0 0
GUADALUPE PASS TX 77 44 72 44 / 0 0 0 0
HOBBS NM 82 47 74 42 / 0 0 0 0
MARFA TX 84 41 72 38 / 0 0 0 0
MIDLAND INTL AIRPORT TX 88 50 75 44 / 0 0 0 0
ODESSA TX 87 50 74 46 / 0 0 0 0
WINK TX 89 51 80 46 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
49/78HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT MON MAR 23 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 241 PM CDT MON MAR 23 2009 /141 PM MDT MON MAR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY LOW RELATIVE HUMIDITY...UNSEASONABLY WARM TEMPERATURES... GUSTY SOUTHWEST WINDS AND DRY FUELS WILL RESULT IN EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS TODAY. ANY NEW OR EXISTING FIRES WILL BE CAPABLE OF RAPID SPREAD AND GROWTH AND ALL EFFORTS SHOULD BE MADE TO PREVENT ANY ACCIDENTAL FIRE STARTS. HIGH WINDS WILL PERSIST IN THE GUADALUPE AND DAVIS MOUNTAINS IN ADDITION TO THE HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS EXCEEDING 70 MPH WILL BE POSSIBLE. MOTORIST TRAVELING THROUGH GUADALUPE PASS ON US 62/180...OR ON HIGHWAY 118 AND HIGHWAY 166 IN THE DAVIS MOUNTAINS...SHOULD BE PREPARED FOR STRONG WINDS AND DANGEROUS DRIVING CONDITIONS. AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS REGION OF WEST TEXAS. VISIBILITIES COULD DROP BELOW 3 MILES AT TIMES THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159368, 159367, 159369, 159371, 159370, 159372.